HD Rezende, MFRG Dias and RM Trüeb,
International journal of trichology, Nov-Dec 2018
The post-Finasteride syndrome (PFS) has been claimed to occur in men who have taken oral finasteride to treat hair loss or benign prostatic hyperplasia. While the incidence of persistent sexual, mental, and physical side effects despite quitting finasteride is unknown, and the condition is not recognized by the scientific community, individuals who suffer from PFS do present with very distinctive and homogenous symptoms. The concept has emerged from reports of nondermatologists, neuroendocrinological research, case reports, and uncontrolled studies. These have been scrutinized by hair experts who found that persistent sexual side effects were only documented in low-quality studies with a strong bias selection and a significant nocebo effect. Others totally dispute the credibility of the PFS. In any case, the PFS is a problem that has to be dealt with. Low-quality studies neither confirm nor refute the condition as a valid nosologic entity. Therefore, it is as inappropriate to dismiss the condition, as it would be to demonize finasteride for the treatment of male pattern hair loss. Whether the PFS represents a nocebo reaction or a real drug adverse event is irrelevant, while the best way to alleviate the emotional distress related to hair loss is to effectively treat the condition causing the problem. It is not sufficient to only discuss the plausibility of the PFS. There is a need for practical recommendations to include such important issues as patient selection and risk assessment, appropriate patient information, how to react in case of drug-related adverse events, issues of fertility and malignancy, management of the PFS, and alternatives, specifically the use of topical finasteride. It is the aim of this commentary to provide the respective information.